April 30, 2019
The US Food and Drug Administration (FDA) is adding a boxed warning to certain prescription insomnia medication following reports of injury and death resulting from sleepwalking, sleep driving, and engaging in other activities while not fully awake after taking these medicines.
"We recognize that millions of Americans suffer from insomnia and rely on these drugs to help them sleep better at night. While these incidents are rare, they are serious and it's important that patients and health care professionals are aware of the risk. These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses," FDA Acting Commissioner Ned Sharpless, MD, said in a news release.
In addition to the boxed warning, the agency will require the addition of a contraindication against using these drugs in patients who have experienced such an episode after taking them.
The FDA reviewed 66 cases reported to the FDA Adverse Event Reporting System or found in the medical literature, in which patients engaged in activities while they were not fully awake, such as sleepwalking or driving, that resulted in serious injuries or death after taking eszopiclone, zaleplon, or zolpidem.
There were 46 reports of nonfatal serious injuries, which included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures leading to loss of limb or near death, and self-injuries such as gunshot wounds and apparent suicide attempts.
It's not the first time the FDA has flagged safety issues for insomnia drugs. In 2013, the agency flagged an increased risk of next-morning impairment with zolpidem and approved lower recommended doses for zolpidem. A year later they noted a risk of next-morning impairment with eszopiclone and lowered the recommended dose.
"We have closely watched the safety profile of these drugs since they were approved. When our ongoing safety monitoring recently reflected the risk of more serious injuries and deaths from patients on these medications who experienced complex sleep behaviors, we determined there was a need to take stronger steps to inform the public," said Janet Woodcock, MD, director of the FDA's Center for Drug Evaluation and Research.
"We'll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate," she added.
Healthcare professionals are encouraged to report side effects from eszopiclone, zaleplon, or zolpidem to MedWatch, the FDA's safety information and adverse event reporting program.
Health Solutions From Our Sponsors